MPN Voice
3,388 members5,090 posts

Memory loss

Has anyone on Hydrocycarbomode got memory loss?- I have started forgetting names instantly short conversations and even new faces!!! I am 47 and have ET?

13 Replies
oldestnewest

When I first started to take HU, I felt unable to grasp things requiring more than 2 steps, eg calculating money exchange rates when abroad. It was as if there was a lock and I couldn't go any further but that disappeared once I got used to the medication. At least, I don't feel like that now.

However, I do find it more difficult to retrieve things from my long-term memory than I I used to. It comes eventually but not as quickly as I feel it should or used to. Maybe that is an effect of old age - I don't know. I'm 74.

Sallie

2 likes
Reply

I seriously thought I was getting dementia, and even went to get checked for it. This memory loss was really frightening for me as it was effecting my work. I was working as a specialist nurse diagnosing dementia, and was struggling to remember what my patients were telling me during very basic memory tests. 

I had a scan and was assessed by a doctor and a psychologist. I was reassured that it wasn't dementia. I did however have depression. 

Several years on, and aged 60, I'm still taking Hydroxycarbamide and my memory is still rubbish but I took early retirement from work and I'm having a blast. My family and friends all know that I'm an airhead these days and they are a great resource for reminders and I just make sure that I keep a diary to write important things down.

Reply

Thank you😊

Reply

My short term memory is shocking! I have ET and take hydroxycarbamide. I'm 63 so not that old 😳😳. My memory has never been fantastic but has definitely got worse, like Val it really worried me but a friend who is a nurse has reassured me a little that it is a combination of the ET, hydroxy and stress worrying about it. I tend to write everything down (when I remember!) or I don't have a clue what I should be doing or where I should be! As for names if I can't remember I usually substitute "love", "darling" etc. Sometimes I remember the name days later. 

Try to reduce stress and worry - easier said than done 😳😄

Best wishes

Lizzie

Reply

Yes I have the same problem and it did get worse when the drugs were first taken ..it's a problem .needs lots of working on the control ,,the old filing system needs up dating ,,,not much we can do .eat fish it helps brain cells ?? Twinkly xxx

1 like
Reply

Me too,I am Ok doing things I like to do,but shopping,housework,,forget where I have left dusters etc ,a list is essential for super markets,names too esp if not a person known well,think most of these memories losses are normal,I never forget the names of horses and dogs I have owned over a lifetime,but then I have pictures all over the house of them,maybe that is the clue ,reminders of some sort.Keep well every body.

Reply

Thank you all for your messages of suport . My wife thinks I don't listen properly ( there might be a bit of truth in that) but genuinely I can forget seconds later some days. Some days the grey matter works well- so I think I'll relax and enjoy the ride.😘

2 likes
Reply

I couldn't remember this morning the name of the colleague who's been at the next desk to me for the last 18 months. Thankfully she wasn't there at the time so we were spared embarrassment. 😬

Reply

I think it is a side effect of HU at least when I was on it I had the same, it was frightening but I have several friends who took Chemo infusion and they call it chemo brain, they claim it is from the chemo but who knows really, I'm hoping for better medicine for all of us in the near future and not a Chemo pill!  :).

1 like
Reply

Hi, I'm only on asprin and I, like many of you, started to get increasingly worried about my memory, or lack of it, that I have been building myself up to visit my fantastic G.P. How good do I feel now and a lot less worried. Phew. Good luck all.

Nodmeister. XXX

Reply

Yes!! nouns particularly don't come easy to me as they used to a year ago. Very annoyed and frustrated about it as I have a degree and PhD in science and feel that all these meds and the preoccupation with ET is turning me into a stupid mess :(

Still working as a scientist though. Go me!!

1 like
Reply

Go You😃😃😃.

I'm not so sure it's the meds as the condition- sticky blood I'm your head!! Some of the people who responded do not take Hydrocycarbomode like me so I am thinking probably the condition.

Reply

thanks. And that's true. I guess ongoing fatigue doesn't really help the brain to remain alert and respond well to quadratic equations and algebra. It's a little upsetting though - I'm definitely not as sharp as I once was... no point in feeling sorry for oneself though :-)

Reply

You may also like...